Tornado, Hudspeth
- When
- August 28, 3:27 PM MST to 3:30 PM MST
- Where
- Hudspeth County, 7 mi N of Cornudas
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 10 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.883, -105.483
A supercell thunderstorm formed near the NM border north of Cornudas, and traveled south-southeast across Hudspeth County. It produced a brief small tornado which touchdown in an uninhabited area, then dropped golf ball size hail which broke car windshields in Cornudas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A supercell thunderstorm formed near the NM border north of Cornudas, and traveled south-southeast across Hudspeth County. It produced a brief small tornado which touchdown in an uninhabited area, then dropped golf ball size hail which broke car windshields in Cornudas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 28, 1:55 PM MST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 255 PM MDT SUN AUG 28 2005 .SYNOPSIS... HIGH PRESSURE ALOFT HAS SHIFTED TO THE WEST COAST. THIS PRODUCED NORTHWEST FLOW ALOFT AND REDUCED MOISTURE LEVELS OVER THE REGION... BUT PLENTY OF LOW LEVEL MOISTURE REMAINS OVER THE AREA. THE AIRMASS IS QUITE UNSTABLE TODAY EAST OF THE RIO GRANDE RIVER AND ALONG WITH A STRONG UPPER LEVEL DISTURBANCE...IS KICKING OFF STRONG THUNDERSTORMS IN OTERO COUNTY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA UNTIL 8 PM THIS EVENING. THUNDERSTORMS WILL BE ON THE DOWNSWING OVER THE NEXT SEVERAL DAYS AS JUST ISOLATED THUNDERSTORMS...MAINLY OVER THE MOUNTAINS...WILL OCCUR MONDAY THROUGH FRIDAY. && .DISCUSSION... VERY ACTIVE WX SCENE IN THE EASTERN CWA TODAY AS RESIDUAL MOISTURE FROM MORNING MCS COMBINED WITH LOW LEVEL EASTERLIES...AND A STRONG UPPER DISTURBANCE OVER CENTRAL NEW MEXICO...HAVE FORMED STRONG TO SEVERE THUNDERSTORMS OVER THE SACRAMENTO MOUNTAINS AND TULAROSA BASIN. BELIEVE THIS ACTIVITY TONIGHT SHOULD BE LIMITED TO MAINLY OTERO AND HUDSPETH COUNTIES...ALTHOUGH WITH MODELS SHOWING LOW LEVEL EASTERLIES SURGING INTO THE RIO GRANDE VALLEY TONIGHT...AND THE UPPER TROUGH STILL OVER WEST TEXAS...THIS SEVERE ACTIVITY COULD EXPAND WESTWARD. AREA REMAINS IN THE NORTHERLY FLOW ON MONDAY BUT EXPECT SYNOPTIC SCALE WEAK SUBSIDENCE TO DEVELOP BEHIND UPPER TROUGH AND LIMIT THUNDERSTORMS TO MAINLY THE MOUNTAINS. THE RIDGE MOVES OVER THE AREA TUESDAY AND WEDNESDAY AND ANY CHANCE OF THUNDERSTORMS SHOULD BE LIMITED TO THE MOUNTAINS. THE HIGH SLIPS EAST OF THE AREA AFTER THURSDAY SO LOOK FOR THE CWA TO SLOWLY MOISTEN UP AGAIN BY THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 70 90 70 96 72 / 20 10 20 0 0 SIERRA BLANCA TX 65 86 67 93 65 / 30 10 20 0 0 LAS CRUCES 66 90 67 96 67 / 20 10 10 0 0 ALAMOGORDO 67 87 68 95 69 / 30 10 20 0 0 CLOUDCROFT 47 70 48 74 48 / 40 20 20 10 10 TRUTH OR CONSEQUENCES 65 86 67 96 67 / 20 10 10 0 0 SILVER CITY 60 87 59 89 61 / 10 20 20 10 10 DEMING 65 91 66 97 67 / 10 10 10 0 0 LORDSBURG 65 92 65 97 67 / 10 10 10 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... .NM, TX...NONE. && 17 HEFNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 100 PM MDT SUN AUG 28 2005 NMZ024-025-290059- SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM- INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY... CHAPARRAL AND HOLLOMAN AFB 100 PM MDT SUN AUG 28 2005 ...SEVERE THUNDERSTORM WATCH FOR OTERO COUNTY UNTIL 8 PM MDT... AN UPPER LEVEL DISTURBANCE SLIDING THROUGH THE AREA FROM THE NORTH WILL HELP IN THE DEVELOPMENT OF THUNDERSTORMS THROUGH THE AFTERNOON HOURS TODAY. THE MAIN FOCUS OF THIS ACTIVITY WILL BE ACROSS THE SACRAMENTO MOUNTAINS AREA OF OTERO COUNTY. THREATS FROM THESE STORMS WILL BE POTENTIALLY SEVERE WINDS EXCEEDING 60 MPH...AND LARGE HAIL. IN ADDITION...THESE STORMS WILL PRODUCE FREQUENT DEADLY LIGHTNING. STORMS THAT HAVE ALREADY DEVELOPED...HAVE HAD A HISTORY OF PRODUCING VERY HEAVY RAIN. AS SUCH...LOCALIZED FLOODING OF SMALL STREAMS...ARROYOS...DRAINAGES...AND ROADS IS POSSIBLE. PERSONS SHOULD AVOID DRAINAGES AND ARROYOS WHEN RAIN IS NEARBY. DRIVERS SHOULD NOT ATTEMPT TO CROSS ANY FLOODED ROADS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. PIEPER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 236 PM MDT SUN AUG 28 2005 NMZ024-025-282130- SOUTHERN SACRAMENTO MOUNTAINS-TULAROSA BASIN/SOUTHERN DESERT- ...STRONG THUNDERSTORM 6 MILES NORTH OF TULAROSA...MOVING SOUTH AT AROUND 25 MPH... AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...AND BRIEF TORRENTIAL RAINS...ALONG A LINE EXTENDING FROM 6 MILES NORTH OF TULAROSA TO 11 MILES WEST OF TULAROSA. LOCATIONS IN THE PATH OF THIS STORM INCLUDE HOLLOMAN AIR FORCE BASE...TULAROSA...WHITE SANDS NATIONAL MONUMENT...AND ALAMOGORDO. PIEPER
The El Paso radar (KEPZ), 115 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
1 tornado, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471868, 5471869.